Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Pittsburgh, PA

June 13, 2021Belmont County, Guernsey County, Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2021, 12:56 PM EDT for Belmont County, Guernsey County, Noble County, Ohio. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 12:56 PM EDT (16:56 UTC)
Expired
Jun 13, 2021, 1:30 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:56 PM EDTHAIL 11 Ene Old Washington, OH
Jun 13, 1:36 PM EDTHAIL 1Temperanceville, OHNICKEL TO QUARTER SIZE HAIL WITH HEAVY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS51 KPBZ 131656
SVRPBZ
OHC013-059-121-131730-
/O.NEW.KPBZ.SV.W.0011.210613T1656Z-210613T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1256 PM EDT Sun Jun 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Guernsey County in east central Ohio...
  West central Belmont County in east central Ohio...
  Northeastern Noble County in east central Ohio...

* Until 130 PM EDT.

* At 1256 PM EDT, a severe thunderstorm was located 9 miles northeast
  of Byesville, or 10 miles east of Cambridge, moving southeast at 25
  mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Barnesville...                    Antrim...
  Quaker City...                    Lore City...
  Old Washington...                 Salesville...
  Batesville...                     Seneca Lake Park...

This includes Interstate 70 in Ohio between mile markers 185 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail has been reported! Seek shelter indoors immediately and
stay away from windows!

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4013 8138 3994 8112 3987 8128 3987 8131
      3985 8131 3982 8138 4006 8150
TIME...MOT...LOC 1656Z 313DEG 20KT 4004 8139 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
909 
WWUS51 KPBZ 131714
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
114 PM EDT Sun Jun 13 2021

OHC013-059-121-131730-
/O.CON.KPBZ.SV.W.0011.000000T0000Z-210613T1730Z/
Guernsey OH-Belmont OH-Noble OH-
114 PM EDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHEASTERN GUERNSEY...WEST CENTRAL BELMONT AND NORTHEASTERN
NOBLE COUNTIES...

At 114 PM EDT, a severe thunderstorm was located near Barnesville,
moving southeast at 25 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Barnesville...                    Quaker City...
Salesville...                     Batesville...

This includes Interstate 70 in Ohio near mile marker 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail has been reported!  Seek shelter indoors and stay away
from windows!

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4006 8131 3994 8112 3987 8128 3987 8131
      3985 8131 3982 8138 4000 8142
TIME...MOT...LOC 1714Z 313DEG 20KT 3997 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:02 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 13, 11:02 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1102 AM EDT Sun Jun 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected today with a crossing
cold front. Periodic shower and thunderstorm chances should continue
Monday and Tuesday before high pressure return dry and cooler weather
by mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As evidence by the 12z PIT observation sounding, sufficient shear
(near 40kt 0-6km) and instability (2000-2500j/kg fcst surface CAPE)
will aid in the development of severe storms coincident with ample
sfc convergence via frontogenesis. Considering the hodograph, multi-
cellular organized thunderstorms with damaging wind gusts proceeding
outflow boundaries look probable. Initially, cells will carry a
large hail threat before transitioning to a cold pool dominant
complex, capable of 60-70 mph wind gusts.

The highest chance of seeing this potential will be this
afternoon during peak heating, as the front is expected to be located
from NW PA to SE OH. SPC has this area, and points E-SE, in the
Slight Risk/scattered coverage area for potential severe
thunderstorms. FROPA should occur earlier for the W-NW, where a
lesser Marginal/isolated potential for severe storms exists.

Locally heavy rain is possible in poorly drained areas, though quick storm
movement should be sufficient to preclude a significant flood
potential.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An approaching Great Lakes shortwave trough is expected to approach
the region Monday, along with a secondary cold front.
Scattered/numerous showers and thunderstorms are again expected to
develop with the increasing shortwave support, and jet driven ascent.
Strong unidirectional shear and dry mid level air should result in
the possibility for severe thunderstorms, though the amount of
instability is less notable than Sunday. SPC has most of the
forecast area in a Marginal Risk for severe storms on Monday.

Another reinforcing trough should maintain scattered showers/storms
for Tuesday, though instability and shear levels look to be too low
for any organized severe thunderstorm potential. Dry weather should
return Tuesday night as sfc high pressure builds upstream of a
developing Ern CONUS long wave trough.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Model blends indicate that high pressure should result in dry and
cooler than average weather Wed and Thu. Another trough approaching
from the Upper Midwest may result in precipitation chance for next
weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Morning thunderstorms with an initial passing shortwave will
generally remain north of I-76 and south of I-80 this morning. These
will miss the TAF sites for the most part, although thunder may be
heard at a terminal or two. Outside of these storms, VFR will
continue, and any patchy MVFR fog will burn off fairly quickly.

By midday, cumulus are expected to develop. As a cold front
approaches the region, thunderstorms are expected to develop along
and ahead of it. The front should be located from NW PA to SE OH by
afternoon peak heating, when the greatest chances of seeing
thunderstorms is expected. For these terminals, included an MVFR
TEMPO group for thunder, with VCTS elsewhere where lesser chances
exits.

The showers and thunderstorms should end this evening as the front
completes its passage, with VFR returning.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday.  VFR under high pressure is expected by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:29 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 AM EDT Sun Jun 13 2021

OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Mercer-Venango-Forest-Lawrence-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon. The main
hazard is expected to be damaging wind, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible again Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-140730-
Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 9:02 AM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
902 AM EDT Sun Jun 13 2021

PAZ023-074-131315-
Westmoreland Ridges-Indiana-
902 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...

At 901 AM EDT, a strong thunderstorm was located near Ligonier, or 11
miles east of Latrobe, moving southeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Ligonier...                       New Florence...
Bolivar...                        Laurel Mountain...
Loyalhanna Gorge...               Laurel Mountain State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4032 7904 4028 7906 4027 7907 4025 7908
      4023 7910 4022 7910 4020 7911 4020 7913
      4018 7913 4018 7914 4016 7915 4023 7936
      4044 7918 4036 7900
TIME...MOT...LOC 1301Z 300DEG 29KT 4029 7917

CL
Special weather statement, Jun 13, 9:39 AM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
939 AM EDT Sun Jun 13 2021

PAZ029-031-075-131415-
Greene-Washington-Fayette-
939 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND
NORTHWESTERN FAYETTE COUNTIES...

At 939 AM EDT, a strong thunderstorm was located over California, or
13 miles south of Gastonville, moving southeast at 15 mph.

Wind gusts up to 40 mph and small hail are possible with this storm.

Locations impacted include...
California...                     Brownsville...
North Belle Vernon...             Speers...
Isabella...                       Belle Vernon...
Lynnwood-Pricedale...             West Brownsville...
Roscoe...                         Fayette City...
Newell...                         Allenport...

This includes Interstate 70 in Pennsylvania between mile markers 38
and 40.

LAT...LON 3999 7971 3992 7994 4008 8000 4013 7987
      4013 7986
TIME...MOT...LOC 1339Z 334DEG 12KT 4008 7992

CL
Special weather statement, Jun 13, 10:42 AM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1042 AM EDT Sun Jun 13 2021

PAZ075-076-WVZ510>512-131515-
Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Preston-
1042 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL FAYETTE AND NORTHEASTERN PRESTON
COUNTIES...

At 1042 AM EDT, a strong thunderstorm was located near Farmington, or
10 miles south of Uniontown, moving southeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Fairchance...                     Markleysburg...
Brandonville...                   Bruceton Mills...
Hazelton...                       Cranesville...
Clifton Mills...

This includes Interstate 68 in West Virginia between mile markers 20
and 31.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3972 7948 3955 7948 3952 7953 3977 7983
      3987 7969 3972 7944
TIME...MOT...LOC 1442Z 317DEG 21KT 3975 7967

CL
Special weather statement, Jun 13, 11:51 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1151 AM EDT Sun Jun 13 2021

WVZ511-512-131615-
Eastern Preston-Preston-
1151 AM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL PRESTON COUNTY...

At 1151 AM EDT, a strong thunderstorm was located over Terra Alta,
moving south at 20 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Albright...                       Elgon...
Aurora...                         Cranesville...
Cathedral State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 3927 7954 3951 7970 3956 7948 3926 7949
TIME...MOT...LOC 1551Z 339DEG 18KT 3947 7954
Special weather statement, Jun 13, 12:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT Sun Jun 13 2021

OHZ058-131645-
Guernsey-
1220 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT GUERNSEY COUNTY...

At 1220 PM EDT, a strong thunderstorm was located 9 miles northeast
of Cambridge, moving southeast at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cambridge...                      Antrim...
Senecaville...                    Lore City...
Old Washington...                 Birmingham...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 181 and 195.
  Interstate 77 in Ohio between mile markers 46 and 58.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4022 8152 4022 8142 4009 8124 3992 8148
      4013 8166
TIME...MOT...LOC 1620Z 313DEG 20KT 4015 8151
Special weather statement, Jun 13, 12:31 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1231 PM EDT Sun Jun 13 2021

OHZ050-059-PAZ029-WVZ002>004-131700-
Jefferson-Belmont-Washington-Marshall-Brooke-Ohio-
1231 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHEASTERN
BELMONT...WEST CENTRAL WASHINGTON...OHIO...MARSHALL AND BROOKE
COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Tiltonsville,
or near Clearview, moving southeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
Warwood...                        Wellsburg...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Tiltonsville...
Yorkville...                      Bethany...

This includes Interstate 70 in West Virginia between mile markers 1
and 7.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4022 8084 4033 8068 4018 8043 4001 8067
TIME...MOT...LOC 1631Z 313DEG 20KT 4022 8069

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:20 PM EDTSpecial Weather StatementPBZGuernsey25 min
Jun 13, 12:26 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble, Tuscarawas34 min
Jun 13, 1:26 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Noble34 min
Jun 13, 1:50 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble40 min
Jun 13, 1:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum47 min
Jun 13, 2:40 PM EDTSevere Thunderstorm WarningPBZMonroe35 min
Jun 13, 3:04 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum26 min
Jun 13, 3:19 PM EDTAreal Flood AdvisoryPBZGuernsey, Noble56 min
Jun 13, 3:35 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas25 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningPBZBelmont39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.